Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 87, NWS Northern Indiana

May 27, 2004Grant County, Miami County, Wabash County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 27, 2004, 3:18 PM EST for Grant County, Miami County, Wabash County, Indiana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2004, 3:18 PM EST (20:18 UTC)
Expired
May 27, 2004, 4:00 PM EST
In force
42 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties Grant County, IN, Miami County, IN, Wabash County, IN

The radar

The Northern Indiana radar (KIWX), 83 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 1:30 PM ESTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.3 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 264 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
264 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

421 
WUUS53 KIWX 272018
SVRIWX
INC053-103-169-272100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
317 PM EST THU MAY 27 2004

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GRANT COUNTY IN INDIANA
  SOUTHERN MIAMI COUNTY IN INDIANA
  SOUTHERN WABASH COUNTY IN INDIANA

* UNTIL 400 PM EST

* AT 317 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF AMBOY...MOVING EAST AT 25 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  SWEETSER
  LA FONTAINE
  MARION
  VAN BUREN

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4053 8586 4058 8586 4058 8609 4067 8616
          4073 8595 4073 8565 4066 8565 4066 8547
          4053 8546

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:21 PM EST, 57 minutes earlier.

Area forecast discussion, May 27, 2:21 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
221 PM EST THU MAY 27 2004

.SHORT TERM...
IMMEDIATE CONCERN WILL BE SVR THREAT OVER THE SOUTHERN TIER OF CWA
THAT IS UNDER WATCH TILL 01Z. LATEST LAPS AND SFC OBS AND RADAR DATA
SHOWING BOUNDARY JUST SOUTHER OF THE CWA WITH LINE OF CONVECTION NOW
GOING ALONG THIS BOUNDARY FROM LAFAYETTE TO MUNCIE. CAPES NOW UP TO
2000J/KG AND LI OF -5 IN THIS AREA. EXPECT THIS BOUNDARY TO CONTINUE
A NORTHWARD PUSH INTO THE EVENING HOURS BRINGING EAST/WEST LINE OF
STORMS INTO OUR SOUTHERN CWA. COLD FRONT NOW PUSHING THROUGH
SOUTHERN WISCONSIN AND NW ILLINOIS WILL MOVE INTO THE NW CWA BY
EARLY THIS EVENING THEN MAKE ITS WAY ACROSS THE AREA BY MIDNIGHT.
WILL WORK PRECIP ACROSS THE CWA ACCORDINGLY THIS EVENING AND THEN
DRY FCST AFTER MIDNIGHT. MODELS HINTING AT LINGERING LOW LEVEL
MOISTURE AND LOW CLOUDS BEHIND FRONT IN WISCONSIN SUPPORT THIS SO
WILL KEEP CLOUDS IN OVERNIGHT THEN BRING CLEARING INTO THE AREA
FRIDAY MORNING. PLEASANT BUT COOLER THAN NORMAL THEN FOR TOMORROW
AFTERNOON AS HIGH PRESSURE SETTLES INTO THE GREAT LAKES REGION WITH
TEMPS RUNNING NEAR MAV GUIDNANCE AROUND 5 TO 10F BELOW NORMAL.

&&

.LONG TERM...
FRIDAY NIGHT THROUGH THURSDAY...WARM FRONT PUSHES NORTH INTO THE
AREA BY SUNDAY RESULTING IN SCATTERED SHOWERS AND THUNDERSTORMS
UNTIL COLD FRONT PUSHES THROUGH EARLY MONDAY, RESULTING IN A DRY DAY
BY MONDAY AFTERNOON. SHORT WAVE MOVING INTO THE AREA MONDAY NIGHT
AND LONG WAVE COLD POOL WILL KEEP SCATTERED SHOWERS A POSSIBLITY FOR
LATE MONDAY THROUGH WEDNSDAY. HIGH PRESSUE FINALLY SETTLES IN OVER
THE AREA ON THURSDAY.

NOT TOO MANY CHANGES TO TEMPS...FAIRLY CLOSE TO NORMS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...SEVERE THUNDERSTORM WATCH UNTIL 01 UTC SOUTH OF A LINE FROM
NORTH JUDSON TO DECATUR INDIANA TO LIMA OHIO.
MI...NONE.
OH...NONE.
&&

MICHAEL SABONES/LOGSDON
Hazardous weather outlook, May 27, 4:53 AM EST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
453 AM EST THU MAY 27 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-280953-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
453 AM EST THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH THIS EVENING.
DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN CONCERN FROM THE
STRONGEST STORMS. A WARM FRONT WILL MOVE THROUGH THE AREA THIS
MORNING...AND WILL BE QUICKLY FOLLOWED BY A COLD FRONT DURING THE
AFTERNOON AND EVENING HOURS. THUNDERSTORMS WILL BE POSSIBLE WITH BOTH
OF THESE BOUNDARIES...BUT THE BEST CHANCE FOR SEVERE WEATHER WILL
EXIST ALONG THE COLD FRONT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS SUNDAY THROUGH WEDNESDAY.
WHILE SEVERE WEATHER WILL BE POSSIBLE...IT IS TOO EARLY TO DETERMINE
THE MOST FAVORABLE TIME FRAMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 4:32 PM ESTSevere Thunderstorm WarningIWXBlackford, Jay43 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.